Arkansas, 2025

High Wind in Arkansas, March 19, 2025

March 19, 2025 · NWS MEG · 4 events in 2 counties and zones

A deep surface low and associated cold front were able to tighten the pressure gradient resulting in strong southerly winds. Deep boundary layer mixing occurred and elevated winds were able to mix down across northeast Arkansas and gust to above 60 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A deep surface low and associated cold front were able to tighten the pressure gradient resulting in strong southerly winds. Deep boundary layer mixing occurred and elevated winds were able to mix down across northeast Arkansas and gust to above 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 19, 5:41 AM CST, 5 hours 35 minutes earlier. Its key messages:

  • Updated at 626 AM CDT Wed Mar 19 2025
  • Gusty winds are expected today, with sustained winds between 20 to 30 mph and gusts upwards of 50 mph, especially along the Mississippi River. In addition, a Red Flag Warning is in effect through this evening across portions of northeastern Arkansas and the Missouri Bootheel for heightened fire danger.
  • There is a 20 to 40% chance of showers tonight into early Thursday morning. A thunderstorm or two cannot be ruled out.
  • Dry conditions will prevail to end the week, with showers and thunderstorms returning to the area by Sunday.
Area forecast discussion, Mar 19, 5:41 AM CST, 5 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
641 AM CDT Wed Mar 19 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 626 AM CDT Wed Mar 19 2025

- Gusty winds are expected today, with sustained winds between 20
  to 30 mph and gusts upwards of 50 mph, especially along the
  Mississippi River. In addition, a Red Flag Warning is in effect
  through this evening across portions of northeastern Arkansas
  and the Missouri Bootheel for heightened fire danger.

- There is a 20 to 40% chance of showers tonight into early
  Thursday morning. A thunderstorm or two cannot be ruled out.

- Dry conditions will prevail to end the week, with showers and
  thunderstorms returning to the area by Sunday.

&&

.DISCUSSION...
(Today through Tuesday)
Issued at 410 AM CDT Wed Mar 19 2025

Satellite and surface observations currently depict a deep, 980mb
surface low developing ahead of a strong upper system over the
central plains this morning. Ahead of this system, strong
southerly gradient winds are expected to pick up and increase in
intensity through this afternoon along a fast moving surface
front. Recent RAP/HRRR guidance suggests deep boundary layer
mixing will occur in tandem with a increasing surface pressure
gradient ahead and behind the surface front. 700mb winds in excess
of 55 knots will then have the potential to mix down to the
surface during peak heating with sustained winds above 25 mph,
especially for areas close to the Mississippi River.
Additionally, a heightened risk for fire danger will develop
within these winds across northeast AR and the MO Bootheel as
relative humidity values fall below 25% alongside low fuel
moisture. Any fires will have the potential to spread quickly.

Strong winds will allow for the fast transport of Gulf moisture
throughout today as well. By late afternoon, the upper system will
be close enough for CAA to overspread a well-heated surface.
Therefore, showers and a few thunderstorms are possible along the
cold front through this evening across west TN and northeast MS.
Instability will be meager with MLCAPE ~500 J/kg in a moderately
capped environment with 50+ knot bulk shear. The majority of any
MLCIN will be eroded just as the frontal boundary is leaving the
CWA to the east where the best chances for damaging winds and
marginally severe hail are possible. As such the SPC has placed
these locations in a Marginal (1/5) risk for damaging winds and
hail.

Behind the front, temperatures are expected to cool Thursday and
Friday. Thursday night into Friday morning are expected to see the
coldest temperatures of the forecast period. Strong upper
subsidence and surface high pressure will promote great
radiational cooling conditions which will aid in bringing
temperatures close to 32 F by sunrise Friday. NBM/LREF both have
a 70% chance or higher of areas along the TN river and northeast
MS seeing subfreezing temperatures during this time. Highs will be
suppressed in the 50s/60s and clear both days.

Temperatures will rise into this weekend with highs in the 60s/70s
Saturday. The next chance for rain will occur Sunday as a new
upper low deepens to our northwest, sending a cold front through
the region. Long/Medium range guidance, as well as ensembles,
display decent moisture return ahead of this front which will
increase the chance for rain and storms. The parameter space,
although not impressive, will still be conducive for strong
thunderstorm development. LREF probabilities of MUCAPE/Shear
greater than 50% have consistently been progged over eastern
Arkansas and northwest Mississippi. However, there is still
uncertainty in the timing and location of the parent upper trough
that will drive the magnitude of any instability, kinematics, and
surface forcing that would warrant a higher severe threat.
Regardless, light rainfall accumulations will accompany the
frontal passage and cooler temperatures will prevail through the
rest of the forecast.

&&

.AVIATION...
(12Z TAFS)
Issued at 634 AM CDT Wed Mar 19 2025

Winds will remain the primary concern through the next 30 hours.
GOES IR imagery shows a high MVFR deck spreading through the
region. Once this deck mixes out, surface winds will likely
increase. An elevated dust plume moving through eastern OK and
western AR had minimal impact on surface visibilities in the
predawn hours. However, wind gusts nearing or exceeding 40KT at
JBR may pick up some localized dust from the delta later this
morning. MEM is less favored to exceed 40KT gusts, but this will
need monitoring through midafternoon for possible Airport Weather
Warning.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for ARZ009-018-026>028-
     035-036-048-049-058.

     Red Flag Warning from 10 AM this morning to 7 PM CDT this
     evening for ARZ009-018-026>028-035-036.

MO...Wind Advisory until 7 PM CDT this evening for MOZ113-115.

     Red Flag Warning from 10 AM this morning to 7 PM CDT this
     evening for MOZ113-115.

MS...Wind Advisory until 7 PM CDT this evening for MSZ001>017-020>024.

TN...Wind Advisory until 7 PM CDT this evening for TNZ001>004-019>022-
     048>055-088>092.

&&

PUBLIC FORECAST...JAB
AVIATION...PWB

In the hours before

Special weather statement, Mar 19, 10:00 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
1100 AM CDT Wed Mar 19 2025

ARZ009-018-026>028-MOZ113-115-191900-
Clay-Greene-Craighead-Poinsett-Mississippi-Dunklin-Pemiscot-
Including the cities of Piggott, Corning, Paragould, Jonesboro,
Harrisburg, Blytheville, Kennett, and Caruthersville
1100 AM CDT Wed Mar 19 2025

...AREAS OF BLOWING DUST WILL AFFECT THE MISSOURI BOOTHEEL AND
PORTIONS OF NORTHEAST ARKANSAS THROUGH THIS AFTERNOON...

Gusty southwest winds up to 50 mph are expected across the
Missouri Bootheel and portions of northeast Arkansas. This will
result in reduced visibility, especially downwind of plowed
fields. Visibilities may rapidly change over short distances
resulting in hazardous travel conditions.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Craighead

When
March 19, 11:16 AM CST to 11:17 AM CST
Where
Craighead forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Jonesboro.

High Wind, Craighead

When
March 19, 1:50 PM CST to 1:51 PM CST
Where
Craighead forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Jonesboro.

High Wind, Mississippi

When
March 19, 1:58 PM CST to 1:59 PM CST
Where
Mississippi forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

Blytheville.

High Wind, Mississippi

When
March 19, 4:22 PM CST to 4:23 PM CST
Where
Mississippi forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

Blytheville.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2025Every state in 2025This day in weather historyWarnings in Arkansas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248211, 1248205, 1248207, 1248209.